Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2018, 10:19 PM EDT for Dauphin County, Lancaster County, York County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 10:19 PM EDT (02:19 UTC)
- Expired
- Jul 24, 2018, 11:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS51 KCTP 250219
SVRCTP
PAC043-071-133-250315-
/O.NEW.KCTP.SV.W.0068.180725T0219Z-180725T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1019 PM EDT TUE JUL 24 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in south central Pennsylvania...
Central York County in south central Pennsylvania...
Southeastern Dauphin County in south central Pennsylvania...
* Until 1115 PM EDT.
* At 1019 PM EDT, a severe thunderstorm was located over Jacobus,
moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dallastown, Red Lion and Yoe around 1020 PM EDT.
York, Spry, Weigelstown, Valley View, East York,
Stonybrook-Wilshire, Tyler Run-Queens Gate, North York, Grantley
and West York around 1030 PM EDT.
Bainbridge, Mount Wolf, Manchester, Hallam, Marietta, Maytown and
Wrightsville around 1040 PM EDT.
Elizabethtown, Middletown, Mount Joy, Rheems and Royalton around
1050 PM EDT.
Other locations impacted by this severe thunderstorm include York
Haven, Seven Valleys, Three Mile Island, Winterstown, Loganville, New
Salem, Goldsboro, Newberrytown, Penn State Harrisburg and Harrisburg
International Airport.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 245 to 258.
Interstate 83 between mile markers 5 and 34, and near mile marker
46.
Interstate 283 from mile markers 0 to 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3980 7682 4026 7683 4028 7665 4026 7659
4020 7657 4020 7654 4016 7650 3978 7662
TIME...MOT...LOC 0219Z 192DEG 32KT 3988 7673
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
239
WWUS51 KCTP 250246
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1046 PM EDT TUE JUL 24 2018
PAC043-071-133-250315-
/O.CON.KCTP.SV.W.0068.000000T0000Z-180725T0315Z/
Lancaster PA-York PA-Dauphin PA-
1046 PM EDT TUE JUL 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR NORTHWESTERN LANCASTER...NORTH CENTRAL YORK AND SOUTHEASTERN
DAUPHIN COUNTIES...
At 1046 PM EDT, a severe thunderstorm was located over Bainbridge,
moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Elizabethtown, Middletown, Royalton and Highspire around 1050 PM
EDT.
Hummelstown around 1100 PM EDT.
Hershey around 1110 PM EDT.
Other locations impacted by this severe thunderstorm include York
Haven, Three Mile Island, Goldsboro, Newberrytown, Penn State
Harrisburg, Harrisburg International Airport, Elizabethtown College
and Penn State College Of Medicine.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 246 to 258.
Interstate 83 between mile markers 25 and 32, and near mile marker
46.
Interstate 283 from mile markers 0 to 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4004 7680 4026 7682 4028 7665 4026 7659
4020 7657 4020 7654 4016 7650 4001 7659
TIME...MOT...LOC 0246Z 192DEG 32KT 4012 7666
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:14 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 24, 8:14 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service State College PA 814 PM EDT Tue Jul 24 2018 .SYNOPSIS... A deep upper level trough will remain just west of Pennsylvania through midweek, then lift northeast through the region Wednesday night or early Thursday. An upper low and associated cold front will push southeast into the region on Friday. By early next week, an area of low pressure will likely approach Pennsylvania from the Ohio Valley. && .NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/... While current radar looks more cellular and less organized than the last two nights, the stabilizing effect of no sunshine may help to yield some better organization to the showers. Thankfully, the current cells are flying northward. This will keep residence time down, and keep immediate threat of instant renewal or worsening of flooding at a minimum. Two things are starting be hinted at by recent guidance and radar trends: 1) The well organized cells in NW PA are drifting a little to the east and will soon affect the recently-relatively-rain-free area of our NW counties. This area can soak up a little more than the eastern 2/3rds of the area. 2) This trend in slight eastward tilt to progged to continue, at least over the NW. These trends in themselves do not relieve the worry for flooding, as the cell movement in the east/central appears to continue to be pretty much straight S-N. Training is the trouble. Moisture is still abnormally high. Prev... Several ill-defined and compact MVCs (embedded within the deep southerly flow aloft on the eastern side of a slow-moving upper trough), were drifting north across NCent PA and the Susq Valley this afternoon. The longer duration moderate to heavy rainfall rates were just to the eats of these individual features, while rain elsewhere has been more cellular and brief. The plume of deep tropical moisture depicted by +2-3 sigma PWAT of 50-55mm will reside over all of Central and Eastern PA through most or all of Wednesday, maintaining the likelihood of localized/bands of very heavy rainfall rates. Will have to keep a close eye on the approx 10NM wide stripe of extremely heavy rain (6-8 inches) that fell Monday into early today from West-Central York County...north through the greater Harrisburg area and just to the east of the Lower Susq Mainstem. MRMS 1 Hour QPE to FFG Ratios have been mainly below 40 percent early this afternoon, with just a few, short and narrow strips of values between 75-100 percent. These higher values are contained with the larger areal flood warning (FLWCTP) that continues until 22Z today across the Mid and Lower Susq Valley. The wet pattern from the persistent, deep southerly flow aloft will gradually veer to the SSW, then SW over the next 24-48 hours as the large scale trough to our west gradually flattens and drifts slowly to the east. However, until will can push the back edge of the 35-40mm PWATS east of us later Wed night into Thursday, there will be the risk for narrow bands of very heavy rain, localized additional flash flooding, and continued flooding that has developed over the past day or so. Based on these persistent weather aspects, WPC will continue their slight and moderate risks for excessive rain painted over much of our CWA through Wednesday. Current near max temps this afternoon ranged from near 80F across the NW and SE corners of the CWA...to the mid and upper 70s elsewhere. && .SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY/... The primary 30-40kt southerly low level jet and associated focus of heavy showers and embedded tsra is progged to shift east of the forecast area early Wednesday morning. However, the approaching aforementioned upper trough and better diurnal heating (compared to Tuesday) should result in a resurgence of moderately high ML cape, and widespread convection by Wednesday afternoon. The combination of wet ground, high PWATs and moderate instability will once again support locally heavy rain amounts, so the flash flood threat remains in effect through Wed PM. Max temps Wednesday will be similar, but vary a few degrees from those on Tuesday. Med range guidance indicates weakening upper trough and associated surface cold front will push through the region early Thursday. Lingering morning showers in the east should give way to clearing skies, as drier air filters in behind the front. The return of partly to mostly sunny skies should allow temperatures to rebound to seasonal levels in the upper 70s to mid 80s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Guidance remains in fairly good agreement into late week, all of which shows an upper low and associated surface cold front pushing southeast into Pa on Friday, likely accompanied by scattered showers and tstorms. A period of fair weather appears likely Saturday, as high pressure builds into the area. Model spread and forecast uncertainty then ramp up Sunday/Monday. However, the general trend is for an increasing chance of showers returning, as a deepening upper trough forms over the Miss Valley and edges east. Based on latest GEFS and ECENS output, have reserved the best chance of showers for Monday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Not a lot of change for 00Z TAFS. High pressure building west from the east the last few days and a cold front trying to work east from the Ohio Vly will keep a southeast flow of tropical air over the area into Wed. While showers and isolated storms will trend to be on the decrease after sunset, expect some activity overnight into Wed morning. Thus expect a wide range in conditions. Later Wed afternoon a weak wind shift line will move into far northwest areas. This should help bring an end to the wet weather late Wed across the west. Improving condtions should work from west to east on Thu, as winds shift more to the west and northwest. As the airmass moving in over wet ground will not be real dry, there will still be a chance for a shower or storm into at least the first part of the weekend. .Outlook... Thu-Sat...Scattered mainly afternoon showers/t'storms possible with brief reductions. && .HYDROLOGY... A wide plume of deep tropical moisture with precipitable water values running 2-3 ST Deviations above normal will continue to bring numerous showers and a few isolated thunderstorms with mainly brief periods of torrential rainfall into this evening. Given the already wet ground across the eastern half of the state, any additional heavy rain will pose a very serious stream flooding threat today through Wednesday, with eventual River flooding (at least minor flooding) later this week. The threat of locally heavy rain should abate by Thursday, as high pressure builds into the area. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for PAZ006-012-018- 019-025>028-034>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...Ross/Fitzgerald AVIATION...Martin HYDROLOGY...
Hazardous weather outlook, Jul 24, 12:40 PM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1240 PM EDT Tue Jul 24 2018 PAZ004-005-010-011-017-024-033-251645- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 1240 PM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-251645- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1240 PM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Lambert
In the hours before
Special weather statement, Jul 24, 5:45 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT TUE JUL 24 2018
PAZ026-035-036-242215-
Fulton PA-Franklin PA-Huntingdon PA-
545 PM EDT TUE JUL 24 2018
...SPECIAL WEATHER STATEMENT...
At 543 PM EDT, Doppler radar indicated a strong thunderstorm over Big
Cove Tannery, moving north at 30 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
McConnellsburg, Harrisonville, Fort Loudon, Big Cove Tannery,
Waterfall, Wells Tannery, Fort Littleton, Valley-Hi, Saluvia and
Sideling Hill Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
The saturated ground may be soft enough to allow some trees to
topple at lower wind speeds than usual.
&&
LAT...LON 3982 7813 4005 7819 4006 7818 4007 7820
4009 7820 4012 7816 4017 7813 4014 7780
3978 7797
TIME...MOT...LOC 2143Z 182DEG 25KT 3989 7803
EvanegoSpecial weather statement, Jul 24, 6:50 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service State College PA
650 PM EDT TUE JUL 24 2018
PAZ019-027-049-050-242330-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
650 PM EDT TUE JUL 24 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...CENTRE...
SNYDER...AND UNION COUNTIES UNTIL 730 PM EDT...
At 650 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Belltown to near Mcalisterville. Movement was
north at 25 mph.
Winds in excess of 40 mph are possible.
Strong thunderstorms will be near...
McClure around 700 PM EDT.
Poe Valley State Park around 705 PM EDT.
Coburn around 710 PM EDT.
Snyder-Middleswart State Park, Woodward and Aaronsburg around 720
PM EDT.
Rebersburg around 725 PM EDT.
Weikert around 730 PM EDT.
Other locations impacted by these storms include Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4071 7750 4098 7744 4098 7737 4084 7725
4068 7734 4064 7743
TIME...MOT...LOC 2250Z 197DEG 20KT 4074 7743 4065 7736
ColbertLocal storm report, Jul 24, 7:52 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG HUMMELSTOWN 40.27N 76.71W
07/23/2018 DAUPHIN PA EMERGENCY MNGR
SEVERAL TREES DOWN IN HUMMELSTOWN.
&&
EVENT NUMBER CTP1802037
COLBERTLocal storm report, Jul 24, 8:46 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 1 S NEW SALEM 39.89N 76.79W
07/24/2018 M1.50 INCH YORK PA TRAINED SPOTTER
1.50 INCHES IN LAST 7 HOURS.
&&
EVENT NUMBER CTP1802038
COLBERTLocal storm report, Jul 24, 8:57 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
857 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 8 E SUNBURY 40.86N 76.63W
07/24/2018 M1.20 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1.20 INCHES IN LAST 8 HOURS.
&&
EVENT NUMBER CTP1802039
COLBERTSpecial weather statement, Jul 24, 9:58 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
958 PM EDT TUE JUL 24 2018
PAZ057-065-250300-
York PA-Dauphin PA-
958 PM EDT TUE JUL 24 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND DAUPHIN
COUNTIES UNTIL 1100 PM EDT...
At 956 PM EDT, Doppler radar indicated a strong thunderstorm near
Codorus, moving north at 35 mph.
Torrential rain is expected which could produce flash flooding.
Winds in excess of 40 mph are possible.
Locations impacted include...
York, Lower Allen, Hanover, Weigelstown, Middletown, New Cumberland,
Parkville, Red Lion, Steelton, Spry, Dallastown, Shiloh, East York,
Stonybrook-Wilshire, West York, Shrewsbury, Codorus, Grantley, Valley
Green and Tyler Run-Queens Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter
on higher ground until this storm passes.
&&
LAT...LON 3984 7699 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4010 7710 4015 7703
4016 7691 4019 7693 4019 7691 4020 7693
4022 7690 4022 7664 4016 7665 4012 7672
4005 7663 3972 7662 3972 7694
TIME...MOT...LOC 0156Z 179DEG 29KT 3976 7681
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:58 PM EDT | Special Weather Statement | CTP | York | 62 min |
| Jul 24, 10:20 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Jul 24, 11:02 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 58 min |
| Jul 24, 11:36 PM EDT | River Flood Warning | CTP | Cumberland, York | 59 hr |
| Jul 25, 12:52 AM EDT | Flash Flood Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Jul 25, 1:35 AM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland | 5 hr |
| Jul 25, 3:41 AM EDT | River Flood Warning | CTP | Lycoming, Sullivan | 32 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lycoming | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lycoming, Northumberland, Union | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 40 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 41 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Columbia | 57 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Columbia, Montour, Northumberland, Union | 61 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder, Union | 58 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Cumberland, Dauphin, Juniata, Lancaster, Perry, Snyder and 1 more | 72 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lancaster, York | 48 hr |
| Jul 25, 2:41 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| Jul 25, 3:48 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland | 3 hr |
| Jul 25, 5:00 PM EDT | Special Weather Statement | CTP | Dauphin | 30 min |
| Jul 25, 5:27 PM EDT | Flash Flood Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Lebanon, Montour and 4 more | 4 hr |
| Jul 25, 6:04 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill, York | 56 min |
| Jul 25, 6:29 PM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, Schuylkill, York | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.